Blood pressure


#1

#2

My husband has had Parkinson's for 17 years..lately he has suffered more serious low BP on standing causing him to fall and be admitted to hospital 2 weeks ago. He was given Midodrine to raise his BP which I now know should never be given with Rasagilene...it almost always causes a hypertensive crisis. His BP Rose to 240/140 and he became psychotic and paranoid.

I had to stay on the Ward for hours to stop the staff giving him any more...

They now admit the severe reaction was their fault for not checking...

His BP now fluctuates from the 200s to 80/40. They tell me no treatment is possible and I have to bring him home.

There are no cardiac or neuro wards/depts at the hospital nor can they move him to the other hospital which has them.

Impersuaded his neuro to visit...he doesn't work there and he tells me the high BP is not the Parkinson's and he can't help.

I cannot cope...has anyone encountered this before and has anyone any advice?


#3

Hi Goldengirl,

We’re sorry to hear of your husband’s blood pressure issues. We can only imagine how distressing this has been for you both. Whilst we cannot offer you any medical advice, we have Parkinson’s nurses that may be able to offer you some insight into your husband’s condition and you can reach them on our helpline at 0808 800 0303.

We also have a section on the Parkinson’s UK website that provides information specifically for carers for your own mental and emotional wellbeing, should you be interested in exploring this. You can find this information here.

I hope you find this information useful and do keep us posted on how you get on. 

Many thanks,
Reah
Community Manager at Parkinson’s UK


#4

Hi Goldengirl,

I had a similar experience with low/high blood pressure, which caused me to faint twice, earlier this year. Both times I ended up spending a night in hospital, being monitored. I also had to wear an ECG monitor for 48 hours and record my activities. It turns out I have atrial fibrillation, which is when the upper chamber of the heart beats at a slightly different rate from the lower chamber........most likely caused by the Parkinson's meds. I was given Apixaban to take morning and night, to stabilise things. It's a modern version of Warfarin, with no regular blood tests necessary. Although I'm not on Rasagiline, like your OH, I am on Selegiline, which is similar. ( Also on Madopar). Everything seems fine now and my blood pressure is normal. I'm sure there is something they could give your OH. It seems very unreasonable to send him home without trying to solve his BP issues. Might be worth making a fuss and talking to your GP. I do hope he gets the treatment he deserves, soon. I can understand how concerned and frustrated you must be.

Wishing you all the best,   Twinks.


#5

Hi Twinks

Thank you so much....no one else seems to have come across this...you give me hope!

Eventually his neuro stepped in and stopped them sending him home.

He is going to move him to his own hospital where there are neuro and cardiac wards and arrange more tests.

He has been in for 3 weeks with no treatment except the initial catastrophic Midrodrine..

No idea how long he will wait for a bed.

I just keep being told he will have a heart attack or a stroke if his BP veers up and down between 220/140 and 80/40   And that there is no known cause or treatment.We are both getting depressed....

I will pass your experience on to his neuro...

Love

GG


#6

Hi GG

Im sorry to hear your husband has been having so much trouble and being hosptialized for so long.

If he can get up and exercise some it would do him well.being bedridden with PD is bad.I go tmyself out after just a few days even with my bad back.It turned out resting the back and light therapy healed it without surgery.

Keep your thoughts objective as possible Avoid worry as it does no good and causes harm.

Knowing your BP may drop when standing can prepare you to take caution and help avoid injury.

Hope you enjoy the holiday

john


#7

Hi GG, I don’t know if your situation has improved, I hope that someone has found an acceptable solution Now .18 years into this nasty disease I get the impression that not only is the honeymoon over, the patient (and their carers) are on their own.
The last few months I suffered bouts of very low blood pressure in the morning , where i felt I had to sit down immediately or collapse. I was offered fludrocortisone. I did not like adding a steroid medication to my drugs list, and having to carry a card, but there is nothing else I am told… In the end I accepted it as I felt the dizzy spells increased. And I read some stuff about Autonomic Failure ( medscape.com (dated about 13/12/2017 under neurology/cardiology), which, by the way, was never mentioned Maybe you recognize some aspects of this condition? I have now taken this drug for a fortnight , sofar no results.
My best wishes, Kate


#8

Thingshave got much worse…my husband fell on Xmas Day again due to huge drop in BP and damaged one of his replacement knees.
He was in hospital for a month and then moved to a rehab home and is still there.We have been told they cannot treat the very high and very low BP because treatment for either would make the other worse.
He cannot have his seventeen year old knees replaced as his BP makes such a big operation impossible. We have been told he has no rehab potential and is stuck in a wheelchair. He cannot come home without being able to walk on a frame as we have two very big steps and no room for ramps. The OT was unable to offer a solution.
He is very depressed and just wants to sleep all day.
I have been every day almost for three months…a week off with flu.
I can’t see a solution except for a care home.
After fifty four years of marriage this seems like a very sad ending.
I am tired of fighting.
Thank you all for the support.
Love
GG


#9

Hi @goldengirl,

I’m truly sorry to your hear that your husband’s condition has worsened to the point where you are now considering placing him in a care home.

This must be an incredibly hard decision to make especially as you’ve been married for over 50 years, therefore I strongly recommend that you contact our helpline so that can offer you support specific to your situation. If you contact them today they can arrange for a Parkinson’s nurse to call you back so do give them a call on 0808 800 0303.

Best wishes,
Reah